Virginia, 2020

Heavy Rain in Virginia, September 9 to 10, 2020

September 9 to 10, 2020 · NWS AKQ · 18 events in 18 counties and zones

Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain across portions of eastern and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain across portions of eastern and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 1:37 AM EST, 23 minutes earlier.

Area forecast discussion, Sep 9, 1:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
237 AM EDT Wed Sep 9 2020

.SYNOPSIS...
A coastal trough currently off the coastal Carolinas pushes
inland today. This will result in increased clouds and numerous
showers to gradually return to the region. A boundary approaches
the local area from the north Thursday night and crosses part
of the local area during the day on Friday. That front stalls
over the region for the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 220 AM EDT Wednesday...

Wx conditions didn't deteriorate too much across the local
Tue...however...a (prolonged?) period of unsettled/wet wx does
begin today. Hi pres remains from the wrn Atlantic to the gulf
states while a strong trough dives through the Rockies. Would
think we'd have typical late Summer wx but moisture will continue
to increase from the SE as weak sfc lo pres approaches the
coastal Carolinas...tracking NW into the weakness of the area of
hi pres. Lower clouds have arrived over most of the FA attm w/
exception to areas N and NW. Initially...SHRAs will be spreading
NNW across NE NC into SE VA this morning. By this afternoon...SHRAs
will become more widespread...ISOLD tstms are poss but instability
will be generally limited (mainly confined to SE VA-NE NC).
Locally heavy rain is poss as PW's rise to aoa 2". While we've
dried out some since the heavy rain events in early August (and
FFGs are generally 2-3"/1 hour and 3-5"/3 hours)...a few
instances of urban/poor drainage flooding may occur later today.
Will mention potential HWO.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
As of 230 AM EDT Wednesday...

While some diurnal "weakening" of pcpn coverage is expected
tonight...at least SCT SHRAs (some w/ heavy downpours?) are
likely to persist. Otw...mostly cloudy-overcast and humid w/
lows in the u60s-l70s (except m70s in parts of SE VA/NE NC).

The unsettled pattern with SCT-numerous SHRAs/ISOLD tstms
continues through the end of the week (highest coverage from
early aftn through evening each day). PoPs generally range from
50-70% on Thu. Local heavy rain will be poss again. Will keep
that mention is HWO. Highs Thu mainly in the l80s (m80s far
S-SE). Humid Muggy Thu night w/ ISOLD-SCT SHRAs continuing. Lows
generally range from 70-75F. The strong cold front that is
currently stretching from the ern Great Lakes-srn Plains slowly
crosses the local area (from the NNW) Fri...but weakens some as
it does so. Little or no noticeable clearing/drying is expected
w/-behind the front. PoPs Fri 30-40% N...50-70% S. Highs in the
u70s-around 80F N to 80-85F S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...

This weekend into early next week remains unsettled with a boundary
sitting nearby. This, along with a series of shortwaves moving
across the northeast will keep the chance of showers/storms in
the forecast each day. A cold front crosses the area late Monday
into early Tuesday, which will bring some drier wx to the area
through mid week. High temps will be near normal to slightly
below normal ranging from the upper 70s to lower 80s. Generally
humid conditions will keep low temps above normal ranging from
the mid to upper 60s with around 70 close to the coast.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 145 AM EDT Wednesday...

Lower CIGS continue to creep inland/NW as onshore flow persists.
BKN-OVC MVFR CIGs will generally prevail through the 06Z TAF
forecast period...w/ IFR CIGs poss...esp SE VA-NE NC. ISOLD are
slow to spread NNW from the coastal Carolinas this morning. More
widespread coverage of SHRAs and even poss ISOLD tstms midday
into this evening. Coverage of pcpn most likely diminishes
somewhat tonight...but MVFR/IFR stratus is expected to persist
across the terminals Wed night. Widespread SHRAs...and possible
ISOLD afternoon/evening tstms are expected on Thu and Fri w/
potential fog/stratus during the morning hours. BKN-OVC clouds
and high PoPs will remain through the weekend.

&&

.MARINE...
As of 400 PM EDT Tuesday...

Late this aftn, sfc high pressure was centered off the Canadian
maritimes. At the same time, an inverted trough was located just
off the Outer Banks. This was resulting in ENE winds at 5-15 kt.
Seas were 3-4 ft and waves were 1-3 ft waves. A similar pressure
pattern is expected to prevail through Wed. Therefore, a 5-15
kt ENE wind is expected to continue, with seas 3-4 ft, and
around 4 ft off the NE NC coast.

The pressure gradient relaxes Wed night through Thu night, with
ENE winds 5-10 kt. High pressure builds toward and across New
England Fri into Sat, which pushes a cold front through the
region. Stronger NE then E winds will push into the area Fri
aftn through Sat. SCA conditions will be possible from Fri aftn
through Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...ALB
SHORT TERM...ALB/ERI
LONG TERM...CMF
AVIATION...ALB
MARINE...TMG
Hazardous weather outlook, Sep 8, 3:16 PM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
416 PM EDT Tue Sep 8 2020

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-092030-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
416 PM EDT Tue Sep 8 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and isolated thunderstorms are expected each day
from Wednesday through at least the end of the week. Locally heavy
rainfall from the showers and storms could result in a few instances
of urban or poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-092030-
Eastern Currituck-Virginia Beach-
416 PM EDT Tue Sep 8 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Numerous showers and isolated thunderstorms are expected each day
from Wednesday through at least the end of the week. Locally heavy
rainfall from the showers and storms could result in a few instances
of urban or poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-092030-
Maryland Beaches-Accomack-Northampton-
416 PM EDT Tue Sep 8 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Numerous showers and isolated thunderstorms are expected each day
from Wednesday through at least the end of the week. Locally heavy
rainfall from the showers and storms could result in a few instances
of urban or poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy rain. Local standard time, as filed.

Heavy Rain, Essex

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Essex County, Dunnsville
Reported by
COOP Observer
Coordinates
37.850, -76.830

Rainfall total of 3.14 inches was reported at Dunnsville.

Heavy Rain, Franklin (C)

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Franklin (C) County, Franklin
Reported by
CoCoRaHS
Coordinates
36.670, -76.920

Rainfall total of 3.36 inches was reported at Franklin.

Heavy Rain, Gloucester

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Gloucester County, Gloucester
Reported by
CoCoRaHS
Coordinates
37.420, -76.530

Rainfall total of 3.68 inches was reported at (2.4 ESE) Gloucester Courthouse. Rainfall total of 3.37 inches was reported at (8.2 SSW) Urbanna. Rainfall total of 3.18 inches was reported at (4.7 NW) Gloucester Point.

Heavy Rain, Hampton (C)

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Hampton (C) County, Hampton
Reported by
CoCoRaHS
Coordinates
37.020, -76.350

Rainfall total of 2.15 inches was reported at (8.1 W) Hampton.

Heavy Rain, Isle of Wight

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Isle of Wight County, Smithfield
Reported by
CoCoRaHS
Coordinates
36.980, -76.630

Rainfall total of 8.43 inches was reported at (7.2 W) Smithfield. Rainfall total of 7.42 inches was reported at (1.3 SW) Smithfield. Rainfall total of 5.91 inches was reported at (3.6 SSE) Smithfield. Rainfall total of 5.04 inches was reported at (0.5 ENE) Windsor. Rainfall total of 4.80 inches was reported at (1 NE) Rushmere.

Heavy Rain, James City

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
James City County, Jamestown
Reported by
CoCoRaHS
Coordinates
37.200, -76.780

Rainfall total of 5.07 inches was reported at (1.9 SW) Williamsburg. Rainfall total of 4.84 inches was reported at (4.7 WSW) Williamsburg. Rainfall total of 4.03 inches was reported at (3.2 W) Williamsburg. Rainfall total of 2.90 inches was reported at (1.1 SSW) Toano.

Heavy Rain, King and Queen

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
King and Queen County, Mattaponi
Reported by
CoCoRaHS
Coordinates
37.530, -76.770

Rainfall total of 2.92 inches was reported at (2.6 NNW) Mattaponi.

Heavy Rain, Lancaster

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Lancaster County, Mollusk
Reported by
COOP Observer
Coordinates
37.730, -76.550

Rainfall total of 8.88 inches was reported at Mollusk.

Heavy Rain, Middlesex

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Middlesex County, Remlik
Reported by
CoCoRaHS
Coordinates
37.630, -76.580

Rainfall total of 5.72 inches was reported at (8.0 SSW) White Stone. Rainfall total of 5.59 inches was reported at Remlik. Rainfall total of 4.47 inches was reported at Hartfield. Rainfall total of 3.15 inches was reported at Saluda.

Heavy Rain, Newport News (C)

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Newport News (C) County, Newport News
Reported by
CoCoRaHS
Coordinates
36.980, -76.420

Rainfall total of 2.50 inches was reported at (2.5 ESE) Newport News.

Heavy Rain, Prince George

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Prince George County, Disputanta
Reported by
CoCoRaHS
Coordinates
37.130, -77.230

Rainfall total of 2.21 inches was reported at (6.3 NE) Disputanta.

Heavy Rain, Southampton

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Southampton County, Drewryville
Reported by
CoCoRaHS
Coordinates
36.720, -77.300

Rainfall total of 7.06 inches was reported at (2.3 SW) Drewryville. Rainfall total of 3.00 inches was reported at (2.6 WNW) Franklin. Rainfall total of 2.47 inches was reported at (3.7 N) Sedley.

Heavy Rain, Suffolk (C)

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Suffolk (C) County, Suffolk
Reported by
CoCoRaHS
Coordinates
36.730, -76.580

Rainfall total of 4.14 inches was reported at (3.1 NNW) Suffolk. Rainfall total of 3.79 inches was reported at (2.9 NNW) Suffolk.

Heavy Rain, Surry

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Surry County, Claremont
Reported by
CoCoRaHS
Coordinates
37.230, -76.950

Rainfall total of 4.30 inches was reported at (0.2 SW) Claremont.

Heavy Rain, Sussex

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Sussex County, Wakefield Arpt
Reported by
ASOS
Coordinates
36.980, -77.000

Rainfall total of 2.71 inches was reported at AKQ.

Heavy Rain, Westmoreland

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Westmoreland County, Montross
Reported by
CoCoRaHS
Coordinates
38.100, -76.830

Rainfall total of 2.80 inches was reported at (5.2 ESE) Montross. Rainfall total of 2.52 inches was reported at (0.5 NE) Stratford.

Heavy Rain, Williamsburg (C)

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
Williamsburg (C) County, Williamsburg
Reported by
CoCoRaHS
Coordinates
37.270, -76.720

Rainfall total of 5.21 inches was reported at (1.3 SSW) Williamsburg. Rainfall total of 4.80 inches was reported at (1.0 SSW) Williamsburg.

Heavy Rain, York

When
September 9, 2:00 AM EST to September 10, 9:00 PM EST
Where
York County, 3.28 mi WNW of Magruder
Reported by
CoCoRaHS
Coordinates
37.343, -76.733

Rainfall total of 2.36 inches was reported at (6.0 N) Williamsburg. Rainfall total of 2.31 inches was reported at (4.4 N) Williamsburg.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920967, 920969, 920972, 920973, 920975, 920976, 920978, 920980, 920982, 920983, 920985, 920986, 920988, 920989, 920991, 920994, 920996, 920997.